Switching antidepressants

Posted by imfu @imfu, Mar 5, 2018

Can anyone talk to or have thoughts or suggestions regarding switching antidepressants ? if so any suggestions leaving Effexor XR to another antidepressant medication? I

@kanaazpereira

Welcome to Connect, @stillwater,

It sounds like you are taking all the right steps – the decision to switch or go off or prescribed medications should be carefully considered with the support of your physician or therapist to make sure you don't risk recurrence or significant side effects.
You may also wish to view this discussion on minimizing withdrawal symptoms from Effexor, taking place on Connect:
https://connect.mayoclinic.org/discussion/tips-on-minimising-withdrawal-symptoms-from-effexor-aka-venlafaxine/

I'm tagging @linda4 @imfu @gman007 @doxyjune @kdo0827 as they may have some more insights for you. While switching antidepressants, in my personal experience, my doctor gradually lowered the dose for Effexor XR (which I had been on for 9 years), while simultaneously starting Cymbalta. With regard to taking Effexor and Paxil at the same time, it would be best to seek your doctor's advice.

@stillwater, may I ask why you are weaning off Effexor? Do you feel it contributed to your anxiety, or other symptoms?

Jump to this post

Not sure if I’m doing this right. I went through a terrible bout of anxiety. I’ve been depressed & worried for years, but this anxiety threw me for a loop. We tried different things, but only Xanax worked. He didn’t like my using that “as needed.” Personally, I don’t see why not. Then we tried Abilify & the anxiety disappeared. After a few weeks, I started feeling restless, muscles twitching, etc. Stopped Abilify. Then he wanted me to increase Effexor to two caps (150 ea) in morning & one (150) at night. I refused to take that much, so here we are trying to get off Effexor & onto Paxil. Oh, I forgot to mention that my blood pressure, which has always been normal, was suddenly high. Now I’m on Beta Blocker also. One other time that I weaned off of SSRI, I had terrible headaches, and something that someone told me was “phantom smells.”  Scary!! I’m very weary of all this nonsense, and to top it off, I am moving to another state in a few months, and have to find a new doctor. Thank you for caring.

REPLY

Hi @stillwater,

It does get tiresome, I know! While the Effexor helped me tremendously, my doctor at Mayo Clinic did mention that it could cause high blood pressure…which it did, but that has been well controlled with medication.

REPLY
Please login or register to post a reply.